Pennsylvania, 2024

High Wind and Strong Wind in Pennsylvania, January 9 to 10, 2024

January 9 to 10, 2024 · NWS PBZ · 11 events in 11 counties and zones

A strong surface low pressure center was located over the middle Mississippi Valley during the morning of January 9th, and tracked across Ohio and the eastern Great Lakes through the 10th. Many reports of rainfall in the 1 to 2 inch range were received from area gauges.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A strong surface low pressure center was located over the middle Mississippi Valley during the morning of January 9th, and tracked across Ohio and the eastern Great Lakes through the 10th. Many reports of rainfall in the 1 to 2 inch range were received from area gauges. However, wind was the main impactful factor with this system. Southeast downsloping wind resulted in numerous instances of tree and structural damage along west-facing slopes of Indiana, Westmoreland, and Fayette Counties. Wind gusts of up to 66 MPH were measured at Latrobe. Generally less severe wind gusts and damage were noted in other portions of southwest Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 9, 8:32 AM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jan 9, 8:32 AM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
832 AM EST Tue Jan 9 2024

.SYNOPSIS...
Today and tomorrow will bring rain, snow, and strong winds with
some light icing potential for higher elevations this morning.
Conditions will remain quiet Thursday before yet another
Friday/Saturday impactful disturbance and a drastic cool-down
next week.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
KEY MESSAGES:

 - A High Wind Warning is in effect for the higher terrain and
   lowlands of Westmoreland, Indiana, and Fayette Counties late
   Monday night through the day on Tuesday with gusts up to
   60mph possible.
 - A Wind Advisory was expanded to include the lowlands of
   western Pennsylvania and northern West Virginia with gusts up
   to 50mph possible.
 - A quick burst of ice and snow will continue with
   precipitation onset, perhaps lingering into the morning in
   the ridges.
 - Low-probability flooding is possible for eastern Tucker County.
-----------------------------------------------------------------

.UPDATE...
As of 730 AM this morning...

Latest observations show between 0.30" up to 0.60" of
precipitation so far this morning that has fallen on around 0.5"
of previous snow making for slushy conditions. Sfc temperatures
have largely risen to above freezing and RWIS data shows road
temperatures quickly following suit. So further impacts to the
commute should be trending down. Rain/snow mix should be
transitioned to all rain up to north of I-80 between 11 AM and
Noon today. A SPS was issued to address slushy road conditions
and considerable ponding of water due to the combination of the
slight accumulation of heavy snow, moderate rain, and near
freezing road temperatures this morning.

Previous discussion follows..

A strong surface low collocated under an upper low will
continue to intensify over the Midwest into the day today.
Strong southerly upper-flow will pull in a warm, moist airmass
this morning. As it overrides much cooler surface conditions
with mid level PVA and high atmospheric shear, ascent will be
forced and moderate precipitation rates will be likely through
much of the morning hours.

Current webcams, mPING reports, and radar imagery indicate that
snow and rain is moving into the area from the south. At onset,
the atmospheric column may be below freezing in its entirety,
supporting a quick burst of snow. This remains most likely for
the ridges and northwest Pennsylvania. Accumulations of greater
than an inch maximize at 50% to 60% for Forest, Clarion,
Jefferson, and eastern Tucker Counties. Probabilities of
advisory criteria snow are generally less that 20% across those
same zones.

What is forcing the current winter weather advisory is freezing
rain and accumulations of a glaze to a tenth of an inch of ice in
higher elevations. This will fill in immediately behind snow as
robust 850mb to 700mb warm advection intensifies and surface
temperatures above 2000' remain below freezing. Probabilities
of a glaze of ice in the advisory area maximize at 60% to 70% on
HREF, but remain lower for NBM. One thing that will act as a
detriment to efficient ice accumulation is moderate
precipitation rates. As warm advection translates to the
surface, freezing rain is expected to transition to warm rain,
eroding accretions.

QPF will overspread the region with moderate intensity in
aforementioned favorable ascent. It will continue through most
of the day until a drier airmass moves in behind a occluded
front this evening. Probabilities of exceeding 2" are maximized
at 70% to 80% in eastern Tucker County in enhanced convergence
in a region of isobar packing and upslope, southeast flow. This
pushes up against 6hr flash flood guidance, although eastern
Tucker terrain is a bit less rugged than its surroundings;
flash flooding concerns remain locally lower there. Nonetheless,
this remains a low-probability hazard into the day today.
Elsewhere, the 25th percentile rainfall ranges from about 0.5"
to 1", while the 75th percentile is as high as 1.25" to 1.75"
which sits below flood guidance, particularly given recent dry
weather, although given the areal coverage of the event, river
rises are expected into late-week and this weekend.

The primary concern for the day today will be winds.
Observations have been showing a steady uptick in gusts
this morning as the local pressure gradient intensifies. This
is expected to persist into the day today. Between 6am and 10am,
a 75kt to 80kt 850mb jet will overtake the area. This may be
enough on its own to generate winds as high as 60mph for the
higher elevations in a synoptic gradient that is expected to
persist through roughly 00Z. An additional concern in the High
Wind Warning area will be winds in the areas immediately
downslope of the ridge-line of the Laurel Mountains to the
southeast. Wind orientation, isobar packing, mountain wave
development, and wave breaking all remain possible, which could
lead to temporary periods of intense wind gusts up to 60mph in
areas including the suburbs of Uniontown, Connellsville, Mt.
Pleasant, Latrobe, and Blairsville during the same time period.

Elsewhere in the West Virginia and Pennsylvania lowlands,
probabilities of wind gusts exceeding 45mph are greater than
50%, justifying the expansion of a Wind Advisory. These winds
will be more related to synoptic mixing of elevated winds. There
is some uncertainty is seeing persistent gusty winds for the
lowlands today, as warm advection will establish an inversion
over the surface and may act to contribute to some decoupling
effects. Even then, any momentum transfer could result in gusty
surface conditions up to 50mph. Probabilities were locally lower
over Ohio is a slightly weaker gradient, though gusts to 40mph
are still possible.

The occluded front will pass in the evening period, and a much
drier airmass is expected to move in behind it. The front itself
may allow for a brief period of heavier rain and serve as a
mechanism for momentum transfer of the low-level jet, inciting
additional wind concerns in gusty showers. Along and
immediately behind the front, conditions are expected to
destabilize as well, but the pressure gradient will become
slightly weaker, justifying the end time of the wind products at
00Z.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
KEY MESSAGES:

 - Snow will begin early Wednesday morning, persisting through
   the day on Wednesday; an additional winter weather advisory
   may be needed for higher terrain.
 - Gusty winds up to 50mph are expected over the entire area on
   Wednesday; an additional wind advisory may be needed to cover
   the threat.
-----------------------------------------------------------------

Winds are expected to shift southwesterly behind the occluded
front. This change in airmass and environment will reduce the
intensity of 850mb winds, though low level cold advection will
progressively destabilize the surface to 700mb layer. A
weakening pressure gradient and period of transition should
minimize advisory criteria wind chances through roughly 10Z, as
supported by NBM and HREF wind probabilities. Precipitation
should subside apart from a few showers in a destabilizing,
shear-dominated environment. Un-impactful weather is expected
to be short- lived, however.

Strong shortwave troughing through Wednesday combined with
instability in lake-enhanced flow will allow snow showers to
persist for the daytime. Surface temperatures over the lowlands
are expected to remain just above freezing, challenging
accumulations at first, however, the duration of snow should be
allow for some accumulations that will largely vary by elevation
(and temperature). The ensemble mean paints around an inch of
accumulation for the Pennsylvania and West Virginia lowlands,
with a couple inches in northwest PA. Totals push on advisory
criteria for the ridges; chances of exceeding 3" top out at 50%
to 60% for Preston and Tucker Counties for now. Another winter
weather advisory may be needed to cover the threat.

In addition to snow, winds will return as a concern. After 10Z,
a 50kt-60kt 850mb jet will re-enter; momentum transfer will be
more likely than the dry prior in a dry- adiabatic temperature
profile. This should allow ample mixing opportunity for the
entire region through Wednesday afternoon, with gusts as high as
50mph possible. Given thermodynamic profiles, the frequency and
areal coverage of intense wind gusts is expected to be greater
than the day prior. An additional wind advisory may be needed to
cover the threat.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
KEY MESSAGES:

 - Snow chances will linger through Thursday.
 - An impactful disturbance Friday into Saturday will mimic the
   wind and winter concerns of today and tomorrow.
 - Cold air returns to end the forecast period.

___________________________________________________________

Thursday will feature a passing disturbance to the north with
the potential for some lingering rain and snow showers crossing
the area. NBM is not showing high probs for any impactful
accumulation, with a few tenths most likely for northwest
Pennsylvania.

The next chance for impactful weather will come with yet
another strong low Friday through Sunday. One thing of note for
now: the general progression of winds and winter weather seem
to be quite consistent with the storm passage today and
tomorrow, shifted three days later. One item of note is that the
system may track a bit closer to our area and may be a bit
deeper. On the back side of this disturbance, an intrusion of
arctic air is more likely. Low temperatures behind the cold
front are forecast in the teens Saturday night through Monday
night. NBM high temperatures next Tuesday range from as low as
the single digits on the low end (10th percentile) to the lower
20s and upper 10s on the high end (90th percentile). Persistent
cold air may allow for the river ice to start to build up.

As models attempt to resolve the Day 5 through 7 forecast, the
cold air advected in behind the front for Sat through Mon will
lead to periods of upslope snow showers and the potential for
synoptic snowfall late Monday into Tuesday next week.

&&

.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
Rain and snow showers this morning should transition to all rain
north of FKL/DUJ by this afternoon with continued strong warm
advection. IFR cig/vis restrictions should improve to low MVFR
by this afternoon based off latest guidance and upstream trends.

Strong winds are expected through the TAF period in response to
a rapidly tightening local pressure gradient with sustained
surface winds of 20-30 kts and widespread gusts to 40 kts.

The highest winds will likely be at LBE peaking closer to 45-50
kts this afternoon due to downsloping potential.

LLWS is also a concern today with 60-70kt southeasterly winds
at ~2kft AGL over the area0 until about 00Z, when the swath of
stronger winds aloft departs to the northeast.

There is some consensus in recent hi-res guidance that a narrow
frontal band of convective showers will push through the area
this evening from southwest to northeast, reaching ZZV by 22Z,
PIT by 01Z, and FKL/DUJ by 03Z. Locally higher winds will be
possible along that band if it does develop. Behind it, winds
relax slightly (but remain gusty) and shift to southwesterly
while coverage in showers decreases.

.OUTLOOK...
The bulk of the precipitation will exit the region Tuesday
night, but another round of snow showers looks to impact the
area late Tuesday night into Wednesday as a surface trough
moves through. Steep low level lapse rates in a moist boundary
layer will maintain a gusty southwest to west wind and support
continuing snow shower chances. Probabilities of MVFR remain at
50-70% through Wednesday morning in the absence of a significant
push of dry air.

Return of high pressure should bring quieter conditions to the
area to close out t resulting in LLWS at all terminals
after 12Zhe week before another low pressure system
approaches for the weekend.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory until 7 PM EST this evening for PAZ007>009-
     013>016-020>022-029-031.
     High Wind Warning until 7 PM EST this evening for PAZ073>078.
     Winter Weather Advisory until noon EST today for PAZ074-076.
OH...None.
WV...Wind Advisory until 7 PM EST this evening for WVZ001>004-012-
     021-509.
     High Wind Warning until 7 PM EST this evening for WVZ510>514.
     Winter Weather Advisory until noon EST today for WVZ512-514.

&&

SYNOPSIS...Milcarek
NEAR TERM...Milcarek/88
SHORT TERM...Milcarek
LONG TERM...Milcarek
AVIATION...Cermak/88
Hazardous weather outlook, Jan 9, 3:07 AM EST, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
307 AM EST Tue Jan 9 2024

OHZ039>041-048>050-057>059-068-069-100815-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-
307 AM EST Tue Jan 9 2024

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...Today and tonight.

Sustained winds of 20mph to 30mph with gusts up to 40mph are
possible during the daytime today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Sustained winds of 20-30mph with gusts up to 50mph are possible
during the day on Wednesday. A wind advisory may be needed to cover
the threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ073-075-077-078-WVZ510-511-513-100815-
Westmoreland-Fayette-Indiana-Higher Elevations of Indiana-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Western Tucker-
307 AM EST Tue Jan 9 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southwest Pennsylvania,
western Pennsylvania and northern West Virginia.

.DAY ONE...Today and tonight.

Sustained winds of 30-40mph with gusts up to 60mph are possible
during the day today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Sustained winds of 20-30mph with gusts up to 50mph are possible
during the day on Wednesday. A wind advisory may be needed to cover
the threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ007>009-013>016-020>022-029-031-WVZ001>004-012-021-509-100815-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-
Allegheny-Armstrong-Washington-Greene-Hancock-Brooke-Ohio-Marshall-
Wetzel-Marion-Monongalia-
307 AM EST Tue Jan 9 2024

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for western Pennsylvania, and
northern West Virginia.

.DAY ONE...Today and tonight.

Sustained winds of 20-30mph with gusts up to 50mph are possible
during the day today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Sustained winds of 20-30mph with gusts up to 50mph are possible
during the day on Wednesday. A wind advisory may be needed to cover
the threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ074-076-WVZ512-514-100815-
Higher Elevations of Westmoreland-Higher Elevations of Fayette-
Eastern Preston-Eastern Tucker-
307 AM EST Tue Jan 9 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY...

This Hazardous Weather Outlook is for southwest Pennsylvania and
northern West Virginia.

.DAY ONE...Today and tonight.

Sustained winds of 30-40mph with gusts up to 60mph are possible on
Tuesday. There is also potential for a quick coating of snow and/or
freezing rain Tuesday morning that will be rapidly overrun with rain
into the afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Sustained winds of 20-30mph with gusts up to 50mph are possible
during the day on Wednesday. A wind advisory may be needed to cover
the threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Milcarek

In the hours before

Local storm report, Jan 9, 6:53 AM EST, 3 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
653 AM EST Tue Jan 09 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 AM     Snow             Terra Alta              39.44N  79.54W
01/09/2024  E2.5 inch        Preston            WV   Public

&&

Event Number PBZ2400277

MLB
Local storm report, Jan 9, 7:37 AM EST, 2 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
737 AM EST Tue Jan 09 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 AM     Snow             3 NNW Unity             40.90N  80.58W
01/09/2024  E1.0 inch        Columbiana         OH   NWS Employee

&&

Event Number PBZ2400278

MLB
Local storm report, Jan 9, 8:16 AM EST, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
816 AM EST Tue Jan 09 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     Snow             West Sunbury            41.01N  79.90W
01/09/2024  E2.2 inch        Butler             PA   Public

&&

Event Number PBZ2400279

MLB
Local storm report, Jan 9, 8:44 AM EST, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
844 AM EST Tue Jan 09 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     Snow             Marienville             41.45N  79.08W
01/09/2024  E1.5 inch        Forest             PA   Public

&&

Event Number PBZ2400280

MLB
Local storm report, Jan 9, 9:37 AM EST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
937 AM EST Tue Jan 09 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 AM     Snow             Ligonier                40.24N  79.24W
01/09/2024  E2.2 inch        Westmoreland       PA   Public

            Icy surfaces reported underneath the snow accumulation

&&

Event Number PBZ2400281

MLB
Local storm report, Jan 9, 9:45 AM EST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
945 AM EST Tue Jan 09 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 AM     Freezing Rain    Romney                  40.05N  79.40W
01/09/2024  E0.00 inch       Fayette            PA   Public

            Accretion on surfaces in Satlick Township. Picture
            provided via social media.

&&

Event Number PBZ2400282

MLB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind, 5 strong wind. Local standard time, as filed.

Strong Wind, Jefferson

When
January 9, 10:00 AM EST to January 10, 3:53 PM EST
Where
Jefferson forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$50,000
Reported by
ASOS
Coordinates
41.128, -78.999 (the zone’s center; the record gives no point)

Gusts up to 52 MPH were measured at DuBois Airport. A gas station canopy was blown down on to Allegheny Boulevard in Alaska.

High Wind, Fayette

When
January 9, 10:00 AM EST to 7:00 PM EST
Where
Fayette forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$500,000
Reported by
AWOS
Coordinates
39.920, -79.647 (the zone’s center; the record gives no point)

Wind gusts of up to 58 MPH were recorded at Connellsville Airport. The Westmoreland 911 call center reported that at least 20 structures were impacted by downed trees and wires, and there were over 100 calls overall for downed trees and wires during the late morning and afternoon. Specific examples were noted on Morgantown Street in Chadville, as well as Vardnell Street and Hopwood Coolspring road in Uniontown.

High Wind, Fayette Ridges

When
January 9, 10:00 AM EST to 7:00 PM EST
Where
Fayette Ridges forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$200,000
Reported by
911 Call Center
Coordinates
39.920, -79.647 (the zone’s center; the record gives no point)

The Westmoreland 911 call center reported that at least 20 structures were impacted by downed trees and wires, and there were over 100 calls overall for downed trees and wires during the late morning and afternoon.

High Wind, Higher Elevations of Indiana County

When
January 9, 10:00 AM EST to 7:00 PM EST
Where
Higher Elevations of Indiana County forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
911 Call Center
Coordinates
40.652, -79.087 (the zone’s center; the record gives no point)

The call center reported that numerous power lines were blown down across the county during the day. Specific examples were noted on Mack Drive near Wehrum and Black Lick Road near Armagh.

High Wind, Indiana County

When
January 9, 10:00 AM EST to 7:00 PM EST
Where
Indiana County forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$250,000
Reported by
911 Call Center
Coordinates
40.652, -79.087 (the zone’s center; the record gives no point)

Wind gusts of up to 51 MPH were noted at Indiana Airport, However, the call center reported that numerous power lines were blown down across the county during the day. Specific examples were noted at Blairsville, Homer City, Indiana, and Marion Center.

Strong Wind, Allegheny

When
January 9, 10:00 AM EST to January 10, 3:53 PM EST
Where
Allegheny forecast zone
Measured
43 kt (49 mph) measured gust
Reported by
ASOS
Coordinates
40.469, -79.981 (the zone’s center; the record gives no point)

Gusts up to 49 MPH were recorded at Pittsburgh International Airport and Allegheny County Airport.

Strong Wind, Lawrence

When
January 9, 10:00 AM EST to January 10, 3:53 PM EST
Where
Lawrence forecast zone
Measured
42 kt (48 mph) measured gust
Reported by
ASOS
Coordinates
40.991, -80.334 (the zone’s center; the record gives no point)

Gusts up to 48 MPH were measured at New Castle Airport.

Strong Wind, Venango

When
January 9, 10:00 AM EST to January 10, 3:53 PM EST
Where
Venango forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
41.401, -79.758 (the zone’s center; the record gives no point)

Gusts up to 45 MPH were measured at Franklin Airport. Power lines were downed at Emlenton and Dotter.

Strong Wind, Washington

When
January 9, 10:00 AM EST to January 10, 3:53 PM EST
Where
Washington forecast zone
Measured
45 kt (52 mph) measured gust
Reported by
AWOS
Coordinates
40.189, -80.248 (the zone’s center; the record gives no point)

Gusts up to 52 MPH were measured at Washington County Airport.

High Wind, Westmoreland

When
January 9, 10:00 AM EST to 7:00 PM EST
Where
Westmoreland forecast zone
Measured
59 kt (68 mph) measured gust
Property damage
$250,000
Reported by
AWOS
Coordinates
40.311, -79.467 (the zone’s center; the record gives no point)

Wind gusts of up to 68 MPH were noted at Latrobe Airport. Multiple instances of downed trees and wires were noted in the county. Reports were received from the following locations: Bell Township, North Huntingdon Township, and Latrobe. Roofs were blown off of two housed in Mount Pleasant.

High Wind, Westmoreland Ridges

When
January 9, 10:00 AM EST to 7:00 PM EST
Where
Westmoreland Ridges forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$250,000
Reported by
AWOS
Coordinates
40.311, -79.467 (the zone’s center; the record gives no point)

Multiple instances of downed trees and wires were noted in the county. Reports were received from the following locations: New Florence, Seward Township, Ligonier Township, Cook Township, and Donegal.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1159225, 1159229, 1159230, 1159236, 1159237, 1159256, 1159259, 1159268, 1159270, 1159273, 1159274.